Glucagon is a hormone made by the pancreas that raises blood sugar. It makes the liver release stored sugar into the blood which increases blood sugar. A glucagon shot is given to treat severe low blood sugar reactions (hypoglycemia). A shot is needed when a person:
- Cannot safely swallow.
- Is unconscious and unable to swallow.
- Is having a seizure.
- Has not improved after eating foods or liquids with sugar.
- Needs the help of another person to treat a low blood sugar.
Who Should Learn About Giving Glucagon
A family member, friend and/or co-worker must know how to prepare and inject glucagon in case of an emergency. Think of people who would give it to you at home, at work or school, and while exercising or during sporting events. These people must be trained. For your safety, glucagon must be available and someone needs to know how to give it whenever you need it.
When NOT To Take Glucagon
Do not use glucagon if you are allergic to it or if you have adrenal gland tumors (pheochromocytoma) unless told to do so by your doctor.
How to Prepare and Inject Glucagon
You and a family member or friend should be taught how to use glucagon before an emergency occurs. The glucagon kit comes with a guide that explains how to use it.
- The kit contains a small bottle with a white pill and a syringe filled with liquid. Remove the flip-off top of the bottle.
- Remove the needle cap from the syringe. Inject the entire contents of the syringe into the bottle. Do not remove the plastic clip from the syringe.
- Gently swirl the bottle until the pill dissolves. The liquid should be clear and look like water.
- Check the bottle for dark specks. If you see any, don’t use it. Prepare a new bottle if you have one. If you don’t have a new kit, call 911.
- Turn the bottle upside down and draw out the correct amount. The amounts are printed on the syringe.
|Amount or Dose|
Adult or child weighing 44 pounds or more
Child weighing less than 44 pounds
(about half of the liquid)
- Inject glucagon the same way you inject insulin using the same sites.
- Glucagon may cause nausea and vomiting. After giving the shot, turn the person onto her side. This can prevent choking.
- Discard any unused portion of the glucagon.
After Giving Glucagon
1. Call 911 or an ambulance for help. Don’t wait to see if the person will respond to the shot. It may take up to 20 minutes. Further treatment at the hospital may or may not be needed, since severe low blood sugar reactions vary from person to person.
2. The person should wake up within 15-20 minutes after getting the shot. If not, a second dose may be given.
3. As soon as the person wakes up and can swallow, she should have something to eat. If nausea is present, do not eat solid food. Wait until it passes, then give a fast acting sugar like fruit juice or non-diet soda. The goal is to prevent further low blood sugars.
4. Even if the glucagon works, her health care provider should be called.
After the Reaction
1. Try to figure out what caused the low blood sugar and take steps to prevent it in the future. Reasons for the low blood sugar can include:
- Diet: skipped or delayed meal, or you ate a smaller meal or snack than normal.
- Diabetes pills: took wrong dose.
- Insulin: took wrong dose or type or gave insulin into a muscle or blood vessel rather than fat.
- Exercise: exercised without changing insulin dose or eating extra food or a snack (exercise can lower the blood sugar up to 24 hours later)
- Combination of any of the above.
2. At times, you may not know the cause of a low blood sugar. If you cannot find a reason, your insulin dose or diabetes pills may need to be changed. Call your health care provider for help with these changes, if needed.
3. Replace your glucagon kit as soon as you can.
Storage of Glucagon
Store the kit at room temperature, away from direct light. Do not use after the kit has expired. If you add the liquid to the bottle with the white pill, and do not use it, it must be thrown away. Keep the kit out of the reach of children.
- If you are pregnant, breastfeeding, have a tumor of the pancreas, or have adrenal gland tumors, talk with your health care provider before using this medicine.
- Learn to recognize symptoms of low blood sugar which include sweating, feeling very hungry, sleepy, or confused. A fast heartbeat, vision changes, hand tremors, and a headache are also common signs of low blood sugar.
- If your symptoms have changed or you are less aware of low blood sugar, tell your doctor or nurse.
Side Effects of Glucagon
Call your doctor right away if you have any of these side effects:
If you have problems with these or any other less serious side effects, talk with your doctor.
First Aid for Seizures (Convulsions)
Caused by Insulin Reactions
If a person has very low blood sugar, she may have a seizure. This is more common among children. When having a seizure, the person may fall, stiffen, and make jerking movements. You will need to treat the low blood sugar and protect the person during the seizure. If this happens:
1. Clear away any objects in the area around the person. Do not hold down or restrain the person.
2. Lay the person on her stomach or side. Turn her head to one side. Make sure that nothing is blocking the mouth or nose so that she can breathe easily.
3. Loosen tight clothing so she can breathe and move easily. Put a pillow or a rolled-up towel or coat under her head.
4. Do not force anything into her mouth. Do not give anything to eat or drink.
5. Give glucagon. Hold her still long enough to give the shot safely. After giving the shot, do not try to stop her movements. The glucagon will often stop a seizure.
6. After giving the glucagon, test the blood sugar to see how low it is, if you can. Do not attempt to do this if it requires holding the person down.
After Giving Glucagon
1. Call 911 or get her to the nearest hospital, where she can be seen by a doctor. Someone who has been with her during the seizure should go to the hospital. It is helpful for the doctor to know when and how the seizure started and how she moved during the seizure.
2. After the low blood sugar reaction and seizure are over and after she has been checked by the doctor, have her call her own health care provider and explain what happened. Changes may need to be made in the insulin dose or meal plan. Ask the emergency room doctor to send a copy of the report to her health care provider.
The Spanish version of this Health Facts for You is #6832.
The information provided should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Any duplication or distribution of the information contained herein is strictly prohibited.
Last Updated: 06/28/2013
Copyright © 03/08/2011 University of Wisconsin Hospitals and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#4306
Print Health Fact For You